Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 317, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 2001, 6:11 PM CDT for Bates County, Henry County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 2001, 6:11 PM CDT (23:11 UTC)
- Expired
- Oct 4, 2001, 7:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bates County, MO, Henry County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:38 PM CDT | Hail 0.88 | Clinton, MO | |
| Oct 4, 6:50 PM CDT | Hail 0.75 | Butler, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703
WUUS53 KEAX 042311
SVRMCI
MOC013-083-050015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT THU OCT 4 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATES COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF BUTLER
HENRY COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF CLINTON
* UNTIL 715 PM CDT
* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM URICH TO AMORET...OR FROM 13
MILES NORTHWEST OF CLINTON TO 14 MILES WEST OF BUTLER...MOVING
SOUTHEAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MONTROSE AT 635 PM CDT
LA DUE AT 640 PM CDT
LEWIS AT 645 PM CDT
CLINTON AT 650 PM CDT
RICH HILL AT 705 PM CDT
COAL AT 710 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3854 9352 3856 9405 3843 9405 3847 9462
3807 9459 3807 9408 3822 9408 3823 9358
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:10 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Oct 4, 1:10 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 110 PM CDT THU OCT 4 2001 ...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING THEN JUST HOW COLD TEMPERATURES WILL BE... SHOWERS AND THUNDERSTORMS BEGINNING TO LINE UP ACROSS NORTHEAST KANSAS INTO NORTHERN MO ALONG NORTHERN EDGE OF 850MB BAROCLINIC ZONE. THIS ALL AHEAD OF VIGOROUS SHORTWAVE DROPPING SOUTH FROM NORTHERN MONTANA. ALSO LOOKING AT A LITTLE BIT OF INSTABILITY SETTING UP ACROSS SOUTHERN HALF OF CWA WITH LIS AROUND -4 AND CAPES PROGGED TO AROUND 1500 J/KG. THIS MAY BE ENOUGH TO SPARK SOME ISOLATED SEVERE STORMS ALTHOUGH WIND FIELD DOES NOT SUPPORT SUSTAINED...ORGANIZED SEVERE POTENTIAL. NEARLY STATIONARY SFC BOUNDARY NOTICEABLE ACROSS CWA AND RUNS FROM ABOUT LAWRENCE TO OLATHE TO JUST NORTH OF SEDALIA. DEW POINTS IN THE 60S AND TEMPS IN THE UPPER 70S TO THE SOUTH WITH MUCH COOLER AND DRIER AIR TO THE NORTH. WITH THIS IN MIND...WILL GO CATEGORICAL TONIGHT FOR SHOWERS AND THUNDERSTORMS. COULD ALSO SEE SOME LOCALIZED HEAVY RAIN WHERE STRONGEST THUNDERSTORMS ARE. TEMPERATURES WILL BEGIN TO COOL RAPIDLY AFTER MIDNIGHT AND MOST LOCATIONS WILL DROP INTO THE 40S. WILL SHOOT JUST A TOUCH ABOVE GUIDANCE VALUES. FOR FRIDAY...EXPECT COLD CONDITIONS AS GUIDANCE CONTINUES TO POINT TOWARDS VERY LITTLE DIURNAL RANGE. THIS NOT OUT OF THE QUESTION LOOKING UPSTREAM AND WILL ONLY SHOOT A COUPLE DEGREES ABOVE FORECAST LOWS. MOST OF THE PRECIP WILL MOVE EAST OF THE AREA DURING THE AFTERNOON AS UPPER LEVEL STORM MOVES THROUGH. EXPECT CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT AND SOME LOCATIONS COULD COME CLOSE TO DROPPING BELOW FREEZING. WILL NEED TO WATCH THIS AS A FREEZE ADVISORY MAY BE NEEDED...ESPECIALLY OVER THE NORTHERN COUNTIES. WILL SHOOT MAINLY FOR LOW AND MID 30S. A LITTLE WARMING TO TAKE PLACE ON SATURDAY AS RETURN FLOW SETS UP AND ABUNDANT SUNSHINE IS EXPECTED. WILL NOT STRAY FAR FROM GUIDANCE. ANOTHER FAIRLY STRONG SHORTWAVE...WHICH IS CURRENTLY THE DARKENING IN THE NORTHERN PACIFIC...WILL MOVE ONTO THE PLAINS SUNDAY BRINGING AN INCREASE IN SOUTHERLY WINDS AND MOISTURE TO THE REGION. WILL ADD A CHANCE FOR RAIN SUNDAY NIGHT AND CONTINUE POPS THROUGH THURSDAY WITH ACTIVE UPPER LEVEL PATTERN IN PLACE. TEMPERATURES SHOULD BE NEAR SEASONAL BUT WILL VARY A BIT AS INDIVIDUAL STORM SYSTEMS PASS. .EAX... KS...NONE. MO...NONE. 18
In the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 5 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU OCT 4 2001 FORECAST: SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS MUCH OF MISSOURI AND EASTERN KANSAS THIS AFTERNOON THROUGH TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT. DISCUSSION: A COLD FRONT LOCATED ROUGHLY ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON WILL SLOWLY MOVE SOUTH THIS EVENING. WARM MOIST AIR AHEAD OF THIS FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSOURI AND EASTERN KANSAS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. OUTLOOK: A SURGE OF MUCH COOLER AIR WILL PUSH THROUGH KANSAS AND MISSOURI TONIGHT INTO FRIDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED TO REMAIN IN THE AREA THROUGH THE WEEKEND. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX SEAMAN
Local storm report, Oct 4, 6:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 PM CDT THU OCT 04 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 5 W CHILHOWEE MO 1 INCH HAIL
10/04/01 JOHNSON QUARTER SIZE HAIL.
REPORTED BY EMERGENCY
MANAGEMENT.
0550 PM 3 S LATOUR MO .88 INCH HAIL
10/04/01 JOHNSON DIME & NICKEL SIZED
HAIL. REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:14 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 61 min |
| Oct 4, 5:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.